Log in
PMRGCAuk
8,221 members14,067 posts

When to start reducing

Hi,

Diagnosed just before Christmas with pmr by trial of steroids for a week at 15mg, symptoms reduced but tender scalp and nasty headache, query gca had biopsy nothing found but put on 40mg of pred as a precaution. Reduced by 10mg each week until now on 15mg for about 6 weeks. My question is how long should I be on this dose until I start to reduce? Rheumatologist wants me off pred as no gca but gp agrees with me pmr diagnosis but not very clued up on pred dose and reduction.

10 Replies
oldestnewest

How are you? That’s the key thing. If you feel that things are stable you can think about a dsns taper. If your symptoms are not controlled then your doctor may need to increase your dose a little. PMR start doses are usually between 15 mgs and 25 mgs. Obviously still be alert for GCA symptoms. The biopsy only tells us that the disease is not in that section of the artery.

The PMRGCAUK Charity website is a great source of guidance on tapering.

Reply

Thanks for your reply. I feel the symptoms are pretty much under control for most of the day but in the evening my left hip/thigh is very painful radiating down to my foot. My right shoulder twinges in the evening and my fatigue is crushing. I want to start to reduce but not yo yo if I can help it

2 likes
Reply

Fifteen for six weeks is a very good beginning. If your symptoms are well relieved and don't begin to return while on that dose you should be able to start a slow taper at that point. Some doctors want to rush you off pred. Don't let them. It invariably leads to a flare, return to a higher dosage, often more difficult to get symptoms under control again, and results in a higher intake of pred than if you just tapered very slowly and carefully until you got to the lowest dose which controls your symptoms as well as they were at the beginning. Pred does not cure PMR, but it controls the symptoms and often can do so at a vanishingly small dose - but it will take months, if not a couple of years, to get to that very low dose.

Others will be along to offer advice on how to taper. Just remember: It isn't slow if it works.

Reply

Thanks for the reply and encouragement

Reply

If you feel OK in terms of PMR symptoms then it is fair enough to start reducing now after 6 weeks. But NOT 10mgs!!! You could try 2.5mg - if it works you have got that far down. The general guide with tapering is any reduction shouldn't be more than 10% of the current dose - so 1mg at a time is perfectly fair now. Is your rheumy basing his decision on that biopsy result? A negative result doesn't mean definitely not GCA - it means they didn't find the giant cells they were looking for and there are a lot of reasons for that.

Your GP may like this for info:

rcpe.ac.uk/sites/default/fi...

where you will see they do 15/12.5/10 but that MAY be too much for some people. You could try - and if it doesn't work going to 12.5, go back to 15 and try 1mg at a time. 15mg is a typical starting dose for PMR - so just work from there.

1 like
Reply

Thanks for the reply. Yes rheumatologist basing it on the biopsy. My head sometimes feels really weird like I cannot focus my eyes. It's the same as wearing someone else's spectacles, very scary and it worries me.

Reply

Quite frankly I would be very careful about tapering any more until that vision thing clears up. If it doesn't seem to get better or there is any worsening of the head or vision symptoms, you need to be seen urgently because, as PMRpro said, absence of evidence in the biopsy simply means they didn't find the cells they were looking for, but it is not confirmation you do not have GCA. Symptoms absolutely have to rule in this situation. The advantage of a positive biopsy is that it is confirmation of the disease, but there is a very large percentage of people with GCA whose biopsy produced a false negative.

Tell me, how were your symptoms when you were at 40 mg? Did they all clear up? And how long did you stay at 40? When did the eye symptoms start to worsen again?

Reply

I was at 40mg for about 3 1/2 weeks then reduce by 10mg until I got to 15mg. I have suffered with migraine all my life since the age of 5, I am 61. This weird sensation is not migraine. I have had an MRI scan which was normal. I do wonder if this is stress related or even sinus related. I am trying hard not to worry about it.

Reply

Do the headaches respond to your usual painkillers? That is likely a key clue as to whether they are related to PMR/GCA or simply a new manifestation of migraine.

Reply

Not really responding to pain killers

Reply

You may also like...